Alert archive / Kentucky / Tornado Warnings in 2003
Tornado Warning 68, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 21, 2003, 1:30 PM CDT for Todd County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:30 PM CDT (18:30 UTC)
- Expired
- Jul 21, 2003, 2:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Todd County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370 WFUS53 KPAH 211830 TORPAH KYC219-211900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * TORNADO WARNING FOR... TODD COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 200 PM CDT * AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ALLEGRE... OR ABOUT 9 MILES NORTH OF ELKTON...MOVING EAST AT 35 MPH. NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS. LAT...LON 3698 8728 3691 8729 3686 8707 3699 8707 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 21, 12:35 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 21, 12:35 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1235 PM CDT MON JUL 21 2003 PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING THROUGH TUESDAY. AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE. THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS STILL IN ADVANCE OF THE SURFACE FRONT. THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY. ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH 00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST. DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES EAST. SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH PRECIPITATION CHANCES RETURNING TO THE AREA. FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY FORECAST IS LOW. .PAH...NONE. DFS
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 1 hour 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1202 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY... ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.
In the hours before
Special weather statement, Jul 21, 9:15 AM CDT, 4 hours 15 minutes before
KYZ015-016-019>021-211515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 915 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORMS MOVING ACROSS THE PENNYRILE REGION OF WEST KENTUCKY... AT 915 AM...DOPPLER RADAR DETECTED STRONG THUNDERSTORMS JUST WEST OF MADISONVILLE...AND SOUTHWEST OF OWENSBORO...MOVING SOUTHEAST AT 30 MPH. THROUGH 1000 AM...THE STORMS ARE EXPECTED TO AFFECT MADISONVILLE AND EARLINGTON...CALHOUN AND MOSELEYVILLE. THIS INCLUDES MUCH OF MCLEAN...CENTRAL AND EASTERN HOPKINS...SOUTHERN DAVIESS...AND MUHLENBERG COUNTIES. THE STORMS MAY PRODUCE WINDS 35 TO 50 MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. SMALL HAIL IS ALSO POSSIBLE.
Special weather statement, Jul 21, 9:50 AM CDT, 3 hours 40 minutes before
INZ088-KYZ019-020-211545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT MON JUL 21 2003 ...STRONG THUNDERSTORM MOVING INTO THE OWENSBORO AREA... AT 950 AM...A STRONG THUNDERSTORM WAS JUST NORTHWEST OF THE OWENSBORO AREA...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL PASS ACROSS THE OWENSBORO AREA THROUGH 1045 AM...AS WELL AS EXTREME SOUTHERN SPENCER COUNTY IN INDIANA. THE STORM WILL PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY HAIL UP TO 1/2 INCH IN DIAMETER. GUSTY WINDS WILL ALSO BE POSSIBLE AT TIMES.
Local storm report, Jul 21, 11:14 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM 2E OWENSBORO KY 0.75 INCH HAIL
07/21/03 DAVIESS PENNY SIZE HAIL REPORTED
BY THE PUBLIC.Local storm report, Jul 21, 11:41 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESSLocal storm report, Jul 21, 11:41 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM OWENSBORO KY 1.75 INCH HAIL
07/21/03 DAVIESS RELAYED TO WBKR RADIO
TIME ESTIMATED.Local storm report, Jul 21, 1:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM 3NE HOPKINSVILLE KY 1.25 INCH HAIL
07/21/03 CHRISTIAN REPORTED BY LAW
ENFORCEMENT AND RELAYED
BY TRAINED SPOTTERSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:58 AM CDT | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
| Jul 21, 12:44 PM CDT | Flash Flood Warning | PAH | Daviess | 4 hr |
| Jul 21, 12:45 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 45 min |
| Jul 21, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 46 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 34 min |
| Jul 21, 1:57 PM CDT | Tornado Warning | PAH | Todd | 33 min |
| Jul 21, 3:19 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
Nearby
Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.